Kansas, 2021Damaging Wind in Kansas, July 31, 2021
July 31, 2021 · NWS SGF · 1 event in 1 county or zone
An isolated severe storm produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 5:12 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 31, 5:12 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
612 PM CDT Sat Jul 31 2021
...Updated for 00Z Aviation Discussion...
.SHORT TERM...(This evening through Sunday)
Issued at 216 PM CDT Sat Jul 31 2021
As of 3 PM, a quasi-stationary synoptic front extended east from
just north of Wichita, KS to the Truman Lake region to near
Vichy. Satellite and radar imagery also depict additional smaller
scale boundaries across the Missouri Ozarks. An old outflow
boundary currently extends from the Bourbon/Crawford County, KS
line, east to Greenfield, MO and then continues to around Edgar
Springs. Satellite also indicates somewhat agitated cumulus fields
near the Highway 60 corridor and down near the Arkansas border.
Despite all of these boundaries, the only real convection of note
continues to dive southeast across southeastern Missouri. These
storms are leftover from overnight activity that initiated in the
Corn Belt region. There has also been recent initiation in the
Truman Lake region.
While there is the potential for an isolated storm to pop up along
any of these boundaries for the remainder of the afternoon, the
main threat for convective initiation will likely lie in closer
vicinity to that synoptic front from the KC metro into the lakes
region of central Missouri. This will especially be true in the
3 PM to 6 PM time frame as that front nudges south with an
attendant increase in convergence. Any storms that develop will
have an attendant risk for locally damaging winds given high
0-3 km theta-e differentials and DCAPE values.
Meanwhile, hot and humid conditions are being felt across most of
the region for one more day. Temperatures over most areas are in
the lower to middle 90s with heat indices of 100 to 108. The one
exception is portions of central Missouri and the eastern Ozarks
thanks to earlier thunderstorm outflow. The current heat headlines
have the situation covered well.
As we get into this evening, vigorous short wave energy will dive
southeast across the northern Great Lakes region. Upper level
height falls will overspread the Missouri Ozarks with that
synoptic cold front beginning to accelerate south. We should see
an initial uptick in convective coverage this evening in the
vicinity of that front.
Convective coverage should then ramp up into the overnight period
as height falls continue to overspread the surging front. Some of
the CAMs actually indicate convective initiation both along the
surface front and closer to the 850 mb front. Regardless,
prospects look pretty good for rainfall across much of the area
tonight.
A Marginal Risk for severe storms will persist into tonight,
especially where we see some upscale growth into line segments or
clusters. We will also see torrential rainfall rates with some of
these storms, thus we will have to monitor the threat for
localized flash flooding.
Activity should then exit far southern Missouri either late
tonight or early Sunday morning. A cooler and drier air mass will
filter into the region as surface high pressure begins to build in
from the north. We have stuck close to NBM numbers for highs on
Sunday which puts most areas in the lower or middle 80s. One fly
in the ointment could be lingering cloud cover which could
necessitate knocking down expected highs a few degrees.
.LONG TERM...(Sunday Night through Saturday)
Issued at 216 PM CDT Sat Jul 31 2021
Northwesterly flow aloft and surface high pressure will remain in
control of the weather through the middle of next week.
Temperatures will be below normal with highs generally in the
lower to middle 80s. Low temperatures in the upper 50s to lower
60s are expected over most areas, with middle 50s appearing
increasingly likely in cooler valleys.
We have kept the forecast dry through midweek, but it should be
noted that ensembles and deterministic models do indicate multiple
bouts of short wave energy rippling through the region from Sunday
night through Wednesday. Given the expected poor quality of low
level moisture and instability, showers may be hard to come by.
Ensemble systems then indicate rising height trends to end next
week. This should result in temperatures warming back to near
normal values. We may see an introduction to at least some low-end
convective potential by next weekend as we get into a pattern
slightly more favorable for nocturnal MCS activity.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Jul 31 2021
Showers and thunderstorms were occurring ahead of a cold front over
central Missouri early this evening, with a few isolated to
scattered storms along other boundaries further south in southwest
Missouri. As the cold front pushes through the area late this
evening will see an increase in showers and thunderstorms at the
terminals. In addition, ceilings will fall into the MVFR category
and possibly IFR within some of the storms. These ceilings and
overall flight conditions will improve through the early morning
hours Sunday back to VFR conditions along with north winds through
the end of the TAF period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055-067>070-
080>082-090>092-095>098-102>106.
Excessive Heat Warning until 9 PM CDT this evening for MOZ066-
077>079-088-089-093-094-101.
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ073-
097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...RaberdingHazardous weather outlook, Jul 31, 11:47 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1247 PM CDT Sat Jul 31 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1247 PM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Extreme excessive heat risk.
DISCUSSION...
Afternoon and early evening heat index values are expected to
range from 100 to 110 degrees today, with slightly lower values
across central Missouri. The extended nature of this heat wave
will increase the risk for heat related illnesses.
Showers and thunderstorms will develop and increase in coverage
from late this afternoon into tonight as a cold front pushes in
from the north. A few of these storms may be strong to severe,
with damaging wind gusts to 60 mph and quarter size hail being
the primary potential severe weather hazards. Frequent lightning
and locally heavy rainfall can also be expected from these storms.
There is a limited risk for localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms will remain possible near the Arkansas border
early Sunday morning. Cloud to ground lightning will be the main
potential hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, Jul 31, 3:48 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
448 PM CDT Sat Jul 31 2021
MOZ070-312215-
Pulaski MO-
448 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI COUNTY UNTIL
515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Robert, or near Waynesville, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Northeastern Fort Leonard Wood around 455 PM CDT.
Other locations impacted by this storm include Devil's Elbow.
This includes Interstate 44 between mile markers 159 and 168.
LAT...LON 3790 9202 3786 9202 3776 9203 3775 9203
3784 9223 3792 9223 3796 9216
TIME...MOT...LOC 2148Z 292DEG 21KT 3788 9215
SchaumannSpecial weather statement, Jul 31, 3:53 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
453 PM CDT Sat Jul 31 2021
MOZ083-312215-
Dent MO-
453 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DENT COUNTY UNTIL 515 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Salem, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Dent
County, including the following locations... Stone Hill, Howes Mill
and Boss.
LAT...LON 3759 9131 3751 9131 3750 9122 3744 9122
3757 9150 3766 9148 3772 9143 3767 9115
3759 9116
TIME...MOT...LOC 2151Z 287DEG 22KT 3763 9138
SchaumannSpecial weather statement, Jul 31, 5:38 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
638 PM CDT Sat Jul 31 2021
MOZ088-010000-
Jasper MO-
638 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JASPER COUNTY UNTIL
700 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Golden City, or 11 miles northeast of Carthage, moving
east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Jasper
County, including the following locations... Avilla, Maple Grove and
La Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3721 9425 3725 9427 3730 9425 3729 9405
3714 9406
TIME...MOT...LOC 2338Z 275DEG 12KT 3727 9415
SchaumannSpecial weather statement, Jul 31, 5:40 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
640 PM CDT Sat Jul 31 2021
KSZ097-010015-
Crawford KS-
640 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD COUNTY
UNTIL 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 11 miles southwest of Girard, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mccune...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3750 9509 3742 9484 3734 9484 3734 9500
3737 9508 3739 9509
TIME...MOT...LOC 2340Z 275DEG 12KT 3741 9500
SchaumannThunderstorm Wind, Crawford
- When
- July 31, 6:28 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.510, -94.840
A few large limbs were downed, including one on a power line causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973474.